Florida, 2011

Hail and Damaging Winds in Florida, June 6, 2011

June 6, 2011 · NWS TBW · 5 events in 4 counties and zones

High pressure ridging across the area and increasing moisture allowed for scattered late afternoon seabreeze thunderstorms to develop. Some storms produced damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

High pressure ridging across the area and increasing moisture allowed for scattered late afternoon seabreeze thunderstorms to develop. Some storms produced damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 6, 12:41 PM EST, 49 minutes earlier.

Area forecast discussion, Jun 6, 12:41 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
141 PM EDT MON JUN 6 2011

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...BROAD MID LEVEL RIDGING
WILL REMAIN IN PLACE THROUGH THE MAJORITY OF THE SHORT TERM
PERIOD. AT THE SURFACE...HIGH PRESSURE WILL REESTABLISH FROM THE
NORTH TONIGHT FORCING A WEAK SURFACE LOW WESTWARD ACROSS THE
NORTHERN GULF. LINGERING SHOWERS MAY BE POSSIBLE OVERNIGHT BEFORE
THE LOW MOVES OUT...WILL CARRY 20 POPS OVER THE NORTHERN ZONES
TONIGHT. GRADIENT FLOW WILL BEGIN TO STRENGTHEN BY TOMORROW WITH
HIGH PRESSURE CENTERED NORTH OF THE AREA AND INVEST 94 IN THE
CARIBBEAN. EXPECTING THE SEA BREEZE TO BE PINNED TO THE COAST
TOMORROW. MAY SEE AN ISOLATED SHOWER OR THUNDERSTORM PUSH
WESTWARD ACROSS THE STATE TOMORROW FROM ABOUT HILLSBOROUGH/POLK
NORTHWARD. BY WEDNESDAY...STRONG EASTERLY FLOW WILL AGAIN KEEP THE
WEST COAST SEA BREEZE ON THE COAST...IF IT CAN EVEN DEVELOP.
SLIGHTLY DRIER AIR IS FORECAST TO COME ACROSS THE STATE FROM THE
EAST. THEREFORE..WILL ONLY CARRY A SLIGHT CHANCE OF SHOWERS OR
THUNDERSTORMS ALONG COASTAL AREAS WHICH MAY BE AFFECTED BY THE SEA
BREEZE. TEMPS WILL CONTINUE TO RUN IN THE LOW TO MID 90S THROUGH
THE PERIOD.

.PREVIOUS LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...OVERALL
FORECAST FOR THE LONG TERM REMAINS ON TRACK WITH THE MID/UPPER
LEVEL RIDGING WEAKENING LATE IN THE WEEK INTO THE WEEKEND AS A LOW
SETS UP OVER THE GULF OF MEXICO. MEANWHILE AT THE SURFACE THE
RIDGE AXIS WILL REMAIN NORTH OF THE REGION WITH AN INVERTED
TROUGH/WEAK AREA OF LOW PRESSURE EXPECTED TO DRIFT NORTHWESTWARD
FROM THE CARIBBEAN INTO THE SOUTHEAST GULF. THIS SHOULD ALL LEAD
TO AN INCREASE IN MOISTURE LATE IN THE WEEK INTO THE WEEKEND WITH
BETTER CHANCES OF AFTERNOON AND EVENING THUNDERSTORMS. FOR NOW
HAVE LEFT THE SLIGHT CHANCE POPS FOR THURSDAY AND GONE WITH CHANCE
POPS FOR THE CENTRAL AND SOUTH ON FRIDAY AND SATURDAY AND CHANCE
POPS EVERYWHERE ON SUNDAY. TEMPERATURES WILL REMAIN NEAR NORMAL
THROUGH THE PERIOD WITH DAYTIME HIGHS IN THE UPPER 80S TO LOWER
90S...EXCEPT A FEW DEGREES COOLER NEAR THE COAST THANKS TO THE SEA
BREEZE...AND OVERNIGHT LOWS IN THE UPPER 60S TO MID 70S.

&&

.AVIATION...VFR CONDITIONS CONTINUE WITH AFTERNOON INTO EVENING
MAINLY SCT 4-6K FT CU FIELD AND CIRRUS SHIELD WITH A SEABREEZE NEAR
THE COAST. WINDS BECOMING LIGHT WITH CIRRUS OVERHEAD TONIGHT.

&&

.MARINE...MAY SEE SOME SHOWERS OR THUNDERSTORMS LINGER OVER THE
NORTHERN COASTAL WATERS TONIGHT BUT SHOULD CLEAR OUT DURING THE
EARLY MORNING HOURS. STRONGER EASTERLY FLOW WILL DEVELOP BY
TOMORROW WHICH WILL HELP KEEP THE SEA BREEZE ALONG THE COAST. IN
ADDITION...NOCTURNAL EASTERLY SURGES IN THE 15-20 KT RANGE WILL BE
POSSIBLE LATE TUESDAY NIGHT AND EARLY WEDNESDAY MORNING. MAY SEE
ISOLATED SHOWERS OR THUNDERSTORMS IN THE NEAR OR OFF SHORE WATERS
DURING THE LATE EVENING TO LATE NIGHT HOURS TUES AND WED NIGHTS.

&&

.FIRE WEATHER...RELATIVE HUMIDITIES HAVE DROPPED TO AROUND 25
PERCENT IN LEE COUNTY. HOWEVER...RH SHOULD RECOVER LATER THIS
AFTERNOON WHEN THE SEA BREEZE PUSHES INLAND. ANY SURGE FROM THE
AFTERNOON SEA BREEZE WILL BE BELOW 15 MPH. SHOWERS AND
THUNDERSTORMS WILL STILL BE POSSIBLE TONIGHT ACROSS AREAS NORTH OF
TAMPA BAY. EASTERLY WINDS WILL BEGIN TO INCREASE BY TOMORROW BUT
NOT EXPECTING RH TO DROP BELOW 35 PERCENT FOR INSTANTANEOUS RED
FLAG CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  74  91  73  91 /  10  20  10  20
FMY  73  93  72  93 /  10  10  10  20
GIF  71  94  71  93 /  10  20  10  10
SRQ  74  90  72  91 /  10  10  10  20
BKV  68  93  67  92 /  10  20  10  20
SPG  76  90  76  89 /  10  20  10  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...20/BARRON
AVIATION...25/DAVIS
PREVIOUS LONG TERM...69/CLOSE
Hazardous weather outlook, Jun 6, 3:45 AM EST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
445 AM EDT MON JUN 6 2011

FLZ039-042-043-048>052-055>057-060>062-065-062045-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
445 AM EDT MON JUN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON FROM
PINELLAS...HILLSBOROUGH...AND POLK COUNTIES NORTHWARD WITH
SCATTERED THUNDERSTORMS FOR PARTS OF LEVY...CITRUS...AND SUMTER
COUNTIES. HEAVY RAIN...CLOUD TO GROUND LIGHTNING...GUSTY WINDS
AND SMALL HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...THUNDERSTORM IMPACT...
ISOLATED THUNDERSTORMS ARE EXPECTED TUESDAY AFTERNOON THROUGH
THURSDAY AFTERNOON...THEN BECOME ISOLATED TO SCATTERED FRIDAY
THROUGH SUNDAY. HEAVY RAIN...CLOUD TO GROUND LIGHTNING...GUSTY
WINDS AND SMALL HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

09/RKR

In the hours before

Local storm report, Jun 6, 1:13 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
213 PM EDT MON JUN 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     WILDFIRE         6 ENE LEBANON           29.20N 82.55W
06/06/2011                   LEVY               FL   EMERGENCY MNGR

            650 ACRES...25 PERCENT CONTAINED. VOLUNTARY EVACUATIONS.
            SHELTER OPEN AT 1ST BAPTIST CHURCH IN BRONSON.

&&

JILLSON

The radar

The Jacksonville radar (KJAX), 149 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Levy

When
June 6, 1:30 PM EST
Where
Levy County, 2.07 mi S of Bronson
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
29.420, -82.640

Eight to ten trees, mostly Oak trees, were damaged or blown down near Bronson. A metal pole barn was also destroyed and siding was blown off of another barn.

Thunderstorm Wind, Sumter

When
June 6, 4:28 PM EST
Where
Sumter County, 1.15 mi W of Sumterville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
28.749, -82.089

A trained spotter reported several trees and power poles snapped along County Road 470 between County Roads 529 and 529A. There was also damage to the soffit and porch of a mobile home in this area, and part of the fence was blown down.

Thunderstorm Wind, Sumter

When
June 6, 4:28 PM EST
Where
Sumter County, Sumterville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
28.750, -82.070

The Sumter Electric Cooperative reported numerous trees down across the city of Sumterville.

Thunderstorm Wind, Pasco

When
June 6, 5:13 PM EST
Where
Pasco County, 0.61 mi W of Jessamine
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
28.420, -82.280

There were numerous trees down on and around Interstate 75 near the northern Pasco County line. This area included trees downed on James Road near Jessamine Road and Blanton Road, on Interstate 75, on Johnson Road, and along Lake Iola Road.

Hail, Hillsborough

When
June 6, 6:05 PM EST
Where
Hillsborough County, 1.96 mi WNW of Temple Terrace
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
28.060, -82.410

Quarter sized hail was reported at the University of South Florida.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314548, 314519, 314524, 314533, 314535.